Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Sacramento, CA

December 31, 2022Sacramento County, California

NWS Sacramento, CA issued this flash flood warning at Dec 31, 2022, 11:28 PM PST for Sacramento County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2022, 11:28 PM PST (07:28 UTC)
Expired
Jan 1, 2023, 8:47 AM PST
In force
9 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
Moderate

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 38 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS56 KSTO 010728
FFWSTO
CAC067-020715-
/O.NEW.KSTO.FF.W.0002.230101T0728Z-230102T0715Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1128 PM PST Sat Dec 31 2022

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  A Levee Failure on the Cosumnes River in...
  East Central Sacramento County in central California...

* Until 1115 PM PST Sunday.

* At 1128 PM PST, county dispatch reported the Levees near Wilton rd.
  and bridge on the Cosumnes River Near Wilton are in a state of 
  imminent failure causing flash flooding of immediately surrounding 
  areas.

  HAZARD...Life threatening flash flooding from a levee failure.

  SOURCE...County dispatch.

  IMPACT...Life threatening flash flooding of areas near the
           levee break.

* Wilton, Wilton Road

This includes the following streams and drainages...
  Cosumnes River, North Fork Badger Creek and Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas along the you should move to higher 
ground immediately.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3845 12125 3844 12122 3843 12120 3841 12121
      3838 12129 3840 12133

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
LEVEE FAILURE...OCCURRING

$$

CS
1 follow-up statement
783 
WGUS76 KSTO 011647
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
847 AM PST Sun Jan 1 2023

CAC067-011657-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-230102T0715Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sacramento CA-
847 AM PST Sun Jan 1 2023

...FLASH FLOOD WARNING FOR THE FAILURE OF THE DAM ON THE COSUMNES 
RIVER IS CONTINUES FOR EAST CENTRAL SACRAMENTO COUNTY...

Widespread flash flooding continues for central/southern Sacramento 
County. A larger flash flood warning has been issued.

LAT...LON 3845 12125 3844 12122 3843 12120 3841 12121
      3838 12129 3840 12133

$$

SROWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 2:31 PM PST, 8 hours 57 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
231 PM PST Sat Dec 31 2022

.SYNOPSIS...
A strong weather system will move across the region today bringing
heavy rain into the afternoon resulting in widespread stream
flooding with local river flooding possible. Heavy snow is
expected across the higher passes into the evening. A break in
precipitation is forecast tonight, New Year's Day and most of
Monday before wet weather returns.

&&

.Discussion...
Impactful weather system continues to bring widespread moderate
to heavy rainfall to interior northern California this afternoon,
as well as mountain snow to the Sierra. Main impact remains
hydrologic concerns, particularly near the Delta along the smaller
tributaries of the lower Sacramento/San Joaquin systems.

The very high snow levels from yesterday to the present allowed
for moderate to heavy rainfall to occur in much of the northern
Sierra Nevada. At times yesterday, snow levels were in excess of
9,500 and even 10,000 ft. While snow levels have since dropped to
6,000 to 7,000 ft, an effective increase in upstream river basin
area was realized -- especially when compared to colder winter
storms that feature lower snow levels. A combination of the heavy
rain, rain-on-snowpack initiating some snow melt, and increased
basin size produced significant runoff down through the foothills
and into the low-lying areas of Sacramento/San Joaquin County.
Consequently, the Cosumnes River, Mokelumne River, and smaller
creeks/streams have experienced rapid rises to flood stage.
Caltrans and California Highway Patrol have reported numerous road
closures as result of flooded roadways, a few mudslides/rockslides
in the foothills, and even water encroaching bridges and homes. A
combination of all of these impacts has prompted the issuance of
both river flood warnings and areal flood warnings. It has been
several years since many of these rivers/streams have reached such
levels, and in some instances, approaching near-record stage. If
you are traveling today and encounter flooded roadways:
TURN AROUND, DON'T DROWN!

The atmospheric river will slide south/east through this
afternoon and evening. Precipitation chances will drop from north
to south as this progression occurs, especially after sunset. Dry
conditions will return to the region on Sunday. Note that even
while precipitation will have ended, runoff will continue to work
its way through rivers/streams and will keep them running high.
Regular river forecasts will continue while high flows are
observed.

Next system will arrive on late Monday and into early Tuesday
with generally light precipitation amounts. Colder air will allow
for snow levels to be lower compared to the present system.
Another weak system follows behind this one late Tuesday/early
Wednesday. Another system follows on this one's heels, likely
wetter and windier than the Monday/Tuesday and Tuesday/Wednesday
quick-hitters. // Rowe

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Wet pattern forecast to continue the second half of next week
with another moderate to strong atmospheric river possible later
Wednesday into Thursday with renewed potential for flooding
(though it's too early to forecast the details and magnitude of
any potential). Snow levels will likely be lower than the current
system, so winter travel impacts may be more significant and
prolonged. Ensembles indicate a brief break Friday with another
series of wet systems lurking for next weekend. Stay tuned!

&&

.AVIATION...
IFR/LIFR conditions will continue for much of interior California
through around 00Z Sunday. Ceilings and visibilities will improve
thereafter with the return of VFR conditions after 06-12Z Sunday.
Northerly winds/gusts 10-25 kt expected overnight and into Sunday
with stronger gusts in the mountains.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Western Plumas County/Lassen Park.

Flood Watch through late tonight for Carquinez Strait and Delta-
Central Sacramento Valley-Motherlode-Mountains Southwestern
Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Dec 31, 7:31 PM PST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022

CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022

...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
      3807 12168 3803 12174 3803 12176 3806 12178
      3808 12175 3804 12184 3807 12182 3807 12187
      3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CS
Special weather statement, Dec 31, 10:12 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022

CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022

...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
      3740 12146 3749 12147 3753 12150 3753 12153
      3807 12156 3860 12120 3852 12020 3755 12072
      3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 7:31 PM PSTSpecial Weather StatementSTOSacramento, San Joaquin, Sutter89 min
Dec 31, 9:13 PM PSTFlash Flood Warning Considerable damage threatSTOSacramento12 hr
Dec 31, 10:12 PM PSTSpecial Weather StatementSTOAmador, Calaveras, San Joaquin, Stanislaus93 min
Dec 31, 10:22 PM PSTAreal Flood WarningSTOAmador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 7 more12 hr
Jan 1, 8:47 AM PSTFlash Flood Warning Considerable damage threatSTOSacramento25 hr
Jan 1, 12:42 PM PSTFlash Flood WatchSTO21 hr
Jan 1, 1:57 PM PSTWinter Weather AdvisorySTO36 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.